My husband, dx stage 4, Gleason 9, bone mets, got his first Lupron shot a week ago on 11/15 and ever since has had increasingly more intense fevers every night and ever increasing pain. Last night the pain was excruciating all night and he got no sleep. He said it felt like everything in his body was being compressed, that there wasn't enough room for everything. Is this a normal side effect of the Lupron? Or is it cancer pain? Please help because at this rate I don't know how I am going to get him to his appointments in other cities for second opinions. Thanks.
Extreme pain as a Lupron side effect? - Advanced Prostate...
MOs usually start with Casodex to prevent this kind of flare-up of symptoms from bone mets. Lupron first RAISES the testosterone level before it lowers it. The high testosterone aggravates the bone mets. You might want to call his oncologist - he can call in a scrip for Casodex. Casodex blocks the testosterone from activating the bone mets. Hopefully, it will provide immediate relief. After a couple of weeks, the testosterone will be gone.
My husband took Casodex for 2 weeks prior to starting the Lupron but then the dr told him to stop taking it.
That should have prevented the flare. What is his testosterone level?
I wish I could tell you. We know nothing! We have felt "out of the loop" since he was in the hospital for his biopsy but after reading this site I now realize that we know NOTHING! We have been provided virtually no information other than a Gleason score (9), a verbal report of two suspicious spots on his spine and possible two on his lungs via CT scan and a PSA that was in the 100s (can't remember the exact # right now. 430 maybe? Whatever, it was rising quickly.) We were then referred to a MO who didn't even treat prostate cancer and bumped to a partner in the practice who did (90% of his patients are prostate). He met with us once, gave us the run-down on all test results, the general lay of the land on treatment protocols--Casodex + Lupron--at this time, then wait till they don't work before finding something else. Then a big to-do about scheduling bone scan, then no bone scan due to national shortage of isotope, then PET scan but insurance co. wouldn't approve it, back to bone scan so a big wait for the isotope, by then a month has gone by before any scan, then no reading of the scan still today. Urologist has been administering the drugs. On top of everything else, my husband has been battling prostitis via IV antibiotics that have carpet-bombed his body (had done 6 weeks of oral antibiotics before IV.) Diarrhea for over a month, 30 lb. weight loss over 6 weeks, yada, yada, yada. Now the pain.
I had extreme pain with my first Lupron injection. I use Tylenol arthritis strength in advance of the injection to fix this problem. It also works good with ChemoTherapy and the Xtangi and the Neulasta injection that I get with the Chemo.
I also use Tylenol (generic) 600mg timed release 8 hour tablets. I had metastases on the hip bones and used Tylenol when it hurt and to sleep at night. I liked the 8 hour effect and I used it with other pain pills without feeling "high". I prey that his pain gets better soon.
Tall_Allen, thinks it might be not starting on Casodex--> its possible--->but in my little bit of knowledge, you are describing a lot of pain--the type that may need strong pain meds--we here are not Doctors, and even if we were, we could not make a DX on-line, we could guess--which is not good science. We have no idea if your husband was given Casodex first. Your Doctor needs a serious contact, from you, or if he does not pay attention, I would head to the Emergency Room. You are describing some serious pain!
As an aside if you are in a State that Marijuana is legal---Indica[Type of strain] THC--will usually cut severe pain--but this requires, knowledge, and a dispensary that has a compounder that knows what he/she is doing. But most States where it is legal--are Medical Marijuana Approved States--and you would need a Doctors Prescription. Those that have recreational use approved--you could go to a counter and request it.
I feel your pain on the Thanksgiving day--wish I could help. God Bless!
You should consider calling his MO or taking him to an ER soon. The pain might be caused by something totally different.
when my lupron/eliguard shots were given they were subcutaneous and they weren't painful but once they went to im they were so i have no idea where u live or how close he is from u but call and get a opinion
Sorry to hear of husbands pain, etc. I have been on and off Lupron for 18 years, never had casodex prior to taking, and never had any pain. Hot flashes were/are the most serious ramifications so far.
I have been on Lupron for more than 10 years. Following each injection, I have some pain at the site of injection which is gone in a few days. The pain has never been severe nor lasted very long
The pain only comes at night--which is strange--so last night, in anticipation I gave my husband an oxycontin that I had leftover from my compound broken arm surgery from last year. It seemed to do the trick, at least so he could sleep. Re: calling his MO: he did that the day before Thanksgiving; like so many drs the guy was out of town over the holiday. Won't be back till next week. The office called today; they "can squeeze him in next Wed. to get results of the bone scan that will have been done almost two weeks before. Thanks a bundle. By then, we will have already been to Cleveland Clinic the day before!
When you get scans and reports or labs or anything.....you should get a copy of the paperwork and a copy cd of the scans. I keep all mint in a folder foe easy reference. I take the folder to all appiontments as I find that when dealing with multiple doctors. Not all of them have complete info.
All the best.
BTW, you all are the berries on this site!
"can squeeze him in next Wed."
Is that what the person who takes appointments over the phone for the doctor said? Not to get your Temper going.... I would call them back and tell them you can't wait until Wednesday of next week. It's got to be Monday or else!!! The else can be anything from just arriving Monday unannounced to calling the Head of the facility where he is being treated. Damn those doctors who don't give a sh*t about patients who are in need. I'm getting riled up myself just thinking about your situation. So.....
Go Luck, Good Health and Good Humor.
j-o-h-n Friday 11/23/2018 6:45 PM EST
Our dr IS the head of the facility where my husband is being seen. The problem with seeing a dr who is both a healer and an administrator: a man can not serve two masters.
Call his doctor on Monday and probably you should go in to see the doctor.
Diarrhea with antibiotics can be bad news. Need to be checked for c diff
It is interesting that the pain comes on only at night. This may sound weird but has he tried sleeping sitting up in a chair? If I were your husband I would be off to the ER post haste. This is not a normal side effect that I've ever heard of.
Yes, I think it's weird that it's mainly at night, too. He has mainly leg weakness/heaviness during the day, some pain but not debilitating. He has to lift his leg with his hands if he's trying to lift his leg. He get fatigued very easily. He often sleeps with his legs in "bent up", chair position because it feels better.
Don’t be afraid of going to the emergency room if you can’t contact your doctor. I’ve had to use them a few times in my 27 month fight Arthritis strength Tylenol has helped me true several pain and fever issues. Take his temp. If it close to 100 go to the ER
I am happy to report that as of last night my husband’s pain has diminished. Also no fever. He still has tremendous fatigue and heaviness in his legs which I guess are “normal “ side effects for Lupron, but the excruciating pain seems to have gone away, at least for now. I hope it isn’t something he suffers with every shot. Will definitely be consulting all drs about this.